Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Milwaukee, WI

May 17, 2017Fond du Lac County, Green Lake County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 17, 2017, 3:43 PM CDT for Fond du Lac County, Green Lake County, Wisconsin. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2017, 3:43 PM CDT (20:43 UTC)
Expired
May 17, 2017, 4:30 PM CDT
In force
47 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fond du Lac County, WI, Green Lake County, WI

The radar

The Milwaukee radar (KMKX), 102 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 3:52 PM CDTHAIL 0.25Marquette, WIACCOMPANIED BY TORRENTIAL RAIN.
May 17, 4:04 PM CDTHAIL 0.25Green Lake, WI25 MPH WINDS.
May 17, 4:18 PM CDTHAIL 0.752 Ssw Berlin, WIRELAYED THROUGH GREEN LAKE EMERGENCY MANAGEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:13 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WUUS53 KMKX 172043
SVRMKX
WIC039-047-172130-
/O.NEW.KMKX.SV.W.0040.170517T2043Z-170517T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
343 PM CDT WED MAY 17 2017

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Northwestern Fond du Lac County in east central Wisconsin...
  Green Lake County in south central Wisconsin...

* Until 430 PM CDT

* At 343 PM CDT, a severe thunderstorm was located 9 miles west of
  Markesan, or 17 miles northeast of Portage, moving northeast at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ripon, Berlin, Markesan, Green Lake, Manchester, Kingston,
  Marquette, Dalton and West Rosendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
and east central Wisconsin.

LAT...LON 4398 8889 4390 8888 4389 8857 4364 8912
      4364 8920 4367 8925 4375 8925 4377 8923
      4377 8917 4381 8917 4398 8891
TIME...MOT...LOC 2043Z 234DEG 33KT 4369 8918 

HAIL...1.00IN
WIND...60MPH
 
$$

SPM
2 follow-up statements
666 
WWUS53 KMKX 172105
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
405 PM CDT WED MAY 17 2017

WIC039-047-172130-
/O.CON.KMKX.SV.W.0040.000000T0000Z-170517T2130Z/
Fond du Lac WI-Green Lake WI-
405 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN FOND DU LAC AND NORTHEASTERN GREEN LAKE COUNTIES...

At 405 PM CDT, a severe thunderstorm was located over Green Lake, or
near Ripon, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ripon, Berlin and Green Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
and east central Wisconsin.

LAT...LON 4398 8889 4390 8888 4389 8866 4375 8898
      4376 8906 4377 8908 4379 8911 4382 8912
      4398 8891
TIME...MOT...LOC 2105Z 227DEG 36KT 4385 8896 

HAIL...1.00IN
WIND...60MPH
 
$$

DDV
006 
WWUS53 KMKX 172121
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
421 PM CDT WED MAY 17 2017

WIC039-047-172130-
/O.EXP.KMKX.SV.W.0040.000000T0000Z-170517T2130Z/
Fond du Lac WI-Green Lake WI-
421 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FOND DU LAC AND
NORTHEASTERN GREEN LAKE COUNTIES WILL EXPIRE AT 430 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened and 
is moving out of the warned area. Therefore, the warning will be 
allowed to expire.

A tornado watch remains in effect until 1100 PM CDT for south central
and east central Wisconsin.

LAT...LON 4398 8889 4390 8888 4389 8866 4375 8898
      4376 8906 4377 8908 4379 8911 4382 8912
      4398 8891
TIME...MOT...LOC 2120Z 234DEG 33KT 4388 8892 

$$

DDV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:35 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 17, 2:35 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
235 PM CDT WED MAY 17 2017

.TONIGHT AND THURSDAY - Forecast Confidence...Medium.

The focus through the evening hours will be on the potential for
severe thunderstorms. Not much has changed with the setup, with
plenty of moisture, instability, and wind flow with strong low
pressure approaching from the southwest. The main severe threat
through the afternoon hours will be wind/hail. Wind shear will be
stronger toward the evening hours, increasing the potential for a
tornado threat.

Meso models show the western half of the forecast area to have the
best potential for storms through the late afternoon and already
seeing a few storms in the west. Some questions as to areal extent
and coverage of storms through late afternoon, with a couple models
showing a farther eastward extent of scattered storms. A more
focused line of storms is likely during the evening hours, moving in
from the southwest, then spreading eastward by late evening. Models
continue to show somewhat of a weakening trend toward Lake Michigan.

Storms are expected to wind down by midnight, with a few showers
lingering overnight in the northwest toward the low. A round of
light showers is possible tomorrow, from mid morning into the
afternoon as a cold front drops through the area. Temps will likely
cool behind the front from northwest to southeast from late morning
into the afternoon.

.THURSDAY NIGHT THROUGH SATURDAY - Forecast Confidence...Medium.

Showers and t-storms expected to return to southern WI later Friday
night into Saturday as upper ridge slides off to the east and low
pressure over the southwest fills and gets ejected northeast into
the central and northern Plains.  Short wave reamplifies and takes
on slight negative tilt as it progresses through the northern Plains
and re-energizes late in the period. Will continue likely wording
for later Friday night into Saturday when axis of strong low level
jet passes across southern WI, in rough timing with potential
mesoscale convective eddy generated by upstream plains convection.

.EXTENDED PERIOD...

SATURDAY NIGHT THROUGH WEDNESDAY - Forecast Confidence...Medium.

Cooler weather is expected early in the period as the main rain area
moves off to the northeast.  Differences in extended guidance on the
strength and timing of upper low over southern Canada through early
next week.  However Medium range guidance in somewhat agreement on
short wave trof rotating around upper low across the Upper Midwest
around Tuesday or Wednesday bringing another chance of showers and
storms to the area.

&&

.AVIATION (18Z TAFS)...

A couple more rounds of storms are expected this afternoon and
evening ahead of approaching low pressure. Some of the storms may be
severe. A few showers may linger past midnight, with another round
of showers possible tomorrow as the cold front slides through. The
showers tomorrow will be on the light side.

Low level wind shear looks possible again tonight...from around
mid/late evening through late tonight.

Outside of lower visibilities in thunderstorms, mainly VFR
conditions are expected into tonight. Will likely see lower ceilings
tomorrow near and behind the advancing cold front.

&&

.MARINE...

Southerly winds will remain gusty through Thursday, veering to the
southwest by Thursday morning. With little to no onshore component
to the winds, waves should generally stay in the 3 to 5 foot range
through Thursday afternoon.

After a brief break, will likely see winds/waves pick back up
Thursday evening into Friday. Another Small Craft Advisory will
probably be needed.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...

WI...None.
LM...Small Craft Advisory until 4 PM CDT Thursday for LMZ643>646.

TONIGHT AND THURSDAY/AVIATION/MARINE...DDV
THURSDAY NIGHT THROUGH WEDNESDAY...MBK
Hazardous weather outlook, May 17, 3:19 PM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
319 PM CDT Wed May 17 2017

WIZ046-047-051-052-056>060-062>072-182030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
319 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Late this Afternoon and Tonight

Scattered to numerous thunderstorms are expected over south
central Wisconsin through this evening with a chance for
thunderstorms in the southeast. The period of greatest concern
for severe thunderstorms is late this afternoon into the early
evening especially across south central Wisconsin where there is a
greater risk of tornadoes, large hail and damaging winds.

A tornado watch is in effect until 10 pm CDT for south central
Wisconsin along and west of a line from Fond du Lac to Jefferson
to Janesville.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a chance of thunderstorms Friday night into Saturday
evening. A few severe thunderstorms producing large hail and
damaging winds are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-182030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
319 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Late this Afternoon and Tonight

A small craft advisory remains in effect for breezy southerly
winds.

There is a chance of thunderstorms late this afternoon and
evening. An isolated thunderstorm may produce large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The small craft advisory remains in effect through Thursday
afternoon for breezy southerly winds.

Northeast winds may reach Small Craft Advisory levels again
Thursday night into early Friday.

There is a chance of thunderstorms Friday night into Saturday
evening. A few severe thunderstorms producing large hail and
damaging winds are possible.

www.weather.gov/mkx

MBK

In the hours before

Special weather statement, May 17, 2:16 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
216 PM CDT WED MAY 17 2017

WIZ056-057-062-063-171945-
Columbia-Iowa-Sauk-Dane-
216 PM CDT WED MAY 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN IOWA...SOUTHWESTERN
COLUMBIA...NORTHWESTERN DANE AND EASTERN SAUK COUNTIES...

At 215 PM CDT, a strong thunderstorm was located near Mazomanie, or
11 miles southwest of Sauk City, moving northeast at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Baraboo, Prairie Du Sac, Sauk City, Lake Wisconsin, Lodi, Mazomanie,
West Baraboo, Black Earth, Arena, Merrimac, Harmony Grove, Okee and
Devils Lake St Park.

LAT...LON 4305 8986 4315 9006 4357 8974 4341 8943
TIME...MOT...LOC 1915Z 214DEG 37KT 4317 8990

SPM
Local storm report, May 17, 3:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
320 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             1 SSE PORTAGE           43.54N 89.46W
05/17/2017  E0.75 INCH       COLUMBIA           WI   LAW ENFORCEMENT

            WITH TORRENTIAL RAIN.

&&
Special weather statement, May 17, 3:23 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
323 PM CDT WED MAY 17 2017

WIZ046-047-057-172115-
Columbia-Marquette-Green Lake-
323 PM CDT WED MAY 17 2017

...A STRONG THUNDERSTORM WILL AFFECT GREEN LAKE...NORTHEASTERN
COLUMBIA AND SOUTHEASTERN MARQUETTE COUNTIES...

At 323 PM CDT, a strong thunderstorm was located over Pardeeville, or
near Portage, moving northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Portage, Pardeeville, Markesan, Princeton, Green Lake, Cambria,
Manchester, Wyocena, Friesland, Kingston, Marquette and Dalton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4381 8888 4368 8889 4363 8898 4363 8900
      4361 8901 4343 8932 4359 8954 4394 8906
TIME...MOT...LOC 2023Z 225DEG 38KT 4355 8934

SPM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:16 PM CDTSpecial Weather StatementMKXSauk29 min
May 17, 2:23 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Sauk22 min
May 17, 2:43 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk47 min
May 17, 3:23 PM CDTSpecial Weather StatementMKXColumbia, Green Lake52 min
May 17, 5:57 PM CDTSevere Thunderstorm WarningMKXSauk18 min
May 17, 6:12 PM CDTSevere Thunderstorm WarningMKXRock33 min
May 17, 6:40 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock, Walworth35 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.